Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 48, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 31, 2020, 4:45 AM EDT for 4 counties in West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 4:45 AM EDT (08:45 UTC)
- Expired
- Jul 31, 2020, 8:25 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Calhoun County, WV, Gilmer County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
690
WGUS51 KRLX 310845
FFWRLX
WVC007-013-021-087-311245-
/O.NEW.KRLX.FF.W.0048.200731T0845Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
445 AM EDT Fri Jul 31 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Roane County in central West Virginia...
Braxton County in north central West Virginia...
Calhoun County in north central West Virginia...
Gilmer County in north central West Virginia...
* Until 845 AM EDT.
* At 445 AM EDT, Doppler radar indicated heavy rain occurring the
warned area. With up 2 to 4 inches of rain that fell Saturday,
flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek
State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork,
Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie,
Orma and Chloe.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
3910 8080 3889 8060 3886 8059 3887 8056
3878 8046 3863 8053 3867 8104
FLASH FLOOD...RADAR INDICATED
$$
TRM3 follow-up statements
974
WGUS51 KRLX 310852 CCA
FFWRLX
WVC007-013-021-087-311245-
/O.COR.KRLX.FF.W.0048.200731T0845Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Charleston WV
452 AM EDT Fri Jul 31 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Roane County in central West Virginia...
Braxton County in north central West Virginia...
Calhoun County in north central West Virginia...
Gilmer County in north central West Virginia...
* Until 845 AM EDT.
* At 445 AM EDT, Doppler radar indicated heavy rain occurring the
warned area. With up 2 to 4 inches of rain that fell Thursday,
flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek
State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork,
Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie,
Orma and Chloe.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
3910 8080 3889 8060 3886 8059 3887 8056
3878 8046 3863 8053 3867 8104
FLASH FLOOD...RADAR INDICATED
$$
TRM288
WGUS71 KRLX 311123
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
723 AM EDT Fri Jul 31 2020
WVC007-013-021-087-311245-
/O.CON.KRLX.FF.W.0048.000000T0000Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Gilmer WV-Roane WV-
723 AM EDT Fri Jul 31 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT THIS
MORNING FOR ROANE, BRAXTON, CALHOUN AND GILMER COUNTIES...
At 723 AM EDT, Doppler radar indicated a half inch to an inch of
rain overnight in the warned area, on top of 2 to 4 inches of rain
that fell Thursday. Streams were running high, and flash flooding
may ongoing or beginning shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek
State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork,
Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie,
Orma and Chloe.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
3910 8080 3889 8060 3886 8059 3887 8056
3878 8046 3863 8053 3867 8104
FLASH FLOOD...RADAR INDICATED
$$
TRM949
WGUS71 KRLX 311225
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
825 AM EDT Fri Jul 31 2020
WVC007-013-021-087-311235-
/O.CAN.KRLX.FF.W.0048.000000T0000Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Gilmer WV-Roane WV-
825 AM EDT Fri Jul 31 2020
...FLASH FLOOD WARNING IS CANCELLED FOR ROANE, BRAXTON, CALHOUN AND
GILMER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
3910 8080 3889 8060 3886 8059 3887 8056
3878 8046 3863 8053 3867 8104
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:56 AM EDT, 49 minutes earlier.
Area forecast discussion, Jul 31, 3:56 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
356 AM EDT Fri Jul 31 2020
.SYNOPSIS...
Low pressure crosses today. Another low and cold front approach
over the weekend. Conditions remain unsettled early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 338 AM Friday...
A wavy west-to-east oriented frontal boundary is draped across
central KY and southern WV early this morning. Meanwhile, a surface
low is centered in the Tri-State area and will continue to lift to
the NNE through the morning and afternoon along this boundary.
Latest regional radar mosaic shows scattered to numerous showers
moving northeastward across the region this morning and given latest
radar trends and the 1 to 3 inches of precipitation that occurred
across the area in the last 24 hours, will not make any changes to
the current Flash Flood Watch at this time.
Precipitation is expected to decrease in coverage later this morning
into the afternoon as the surface low and associated mid level wave
depart to the east and weak ridging builds across the area. However,
some convection will remain possible today as the aforementioned
frontal boundary lingers across the area and this feature should
provide enough surface convergence for some showers and storms to
develop. Coverage of any convective activity today will be isolated
to scattered in nature as instability values should remain fairly
weak since the extensive cloud cover this morning will only slowly
decrease through the day. While this should mainly preclude a severe
weather threat, PWATs are expected to be in the 1.75 to 2 inch range
so heavy downpours will be a concern and thus, localized hydro
issues are certainly possible, especially in the wake of
Thursday's rainfall. Otherwise, cloudy to mainly cloudy skies to
keep highs near to a few degrees below normal today with areas
across the lowlands reaching the low to mid 80s and areas in the
higher elevations will be in the upper 60s to 70s.
By tonight, any instability that develop develop today will decrease
and there will be a brief decrease in precipitation chances across
the area. However, an upper level trough and associated surface
low in the mid Mississippi Valley will slowly move towards the
Ohio Valley by the end of the period and as a result, PoPs will
once again be on the increase towards Saturday morning.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 312 PM Thursday...
Longwave trough remains situated to our west over the weekend
with deep southwest flow aloft. At the surface a wavy front
will lift north over time as a surface low tracks to our
northwest. The net result will be a rather unsettled day on
Saturday with numerous showers/thunderstorms developing by
afternoon. PWATs remain high so the threat for locally heavy
rainfall will persist. The front then lifts northward on Sunday
as does the deeper moisture, so less overall coverage of
showers/storms is expected with the greatest PoPs over the
mountains. It will remain warm and muggy with dewpoints
remaining around 70 throughout the weekend.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 312 PM Thursday...
Forecast uncertainty increases as we head into next week with
the potential of Isaias recurving up the East Coast. Models are
rather consistent in keeping a trough aloft over our region
which should keep a daily threat for showers/storms in our
forecast. Heavier rains are possible should Isaias track close
or over our region, but plenty of time to monitor that. It does
appear that our temps will cool to more normal levels for early
August, perhaps even coming in a tad bit cooler than normal by
the middle of next week.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 158 AM Friday...
A low pressure system is pushing northeastward across the area
early this morning and as a result, latest radar imagery shows scattered
showers and a few embedded storms throughout the region. Mainly
MVFR/IFR conditions are expected with this activity, but some
periods of LIFR conditions will also be possible in areas of low
stratus and/or mist/fog. This will be possible through Friday
morning with plenty of moisture in the low levels of the
atmosphere.
Flight conditions will only slowly improve throughout the day
Friday as the low pressure system moves east of the area and
slightly drier air pushes in. Thus, CIGs are generally expected
to be in the MVFR/VFR range Friday afternoon, but IFR CIGs may
linger at KEKN into the afternoon hours as low clouds may
remain difficult to scatter out. In addition, some isolated to
scattered thunderstorms could occur in the afternoon, mainly in
the mountains and brief periods of flight restrictions will
also be possible with this activity.
Any thunderstorm activity across the area should diminish Friday
evening and mainly VFR conditions should return to the area.
However, IFR/MVFR conditions will be possible in the mountains,
particularly at KEKN where plenty of low level moisture will
remain through the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Intensity/timing of stratus and/or fog may
vary tonight from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 07/31/20
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY H M M H H L H H M M H H
HTS CONSISTENCY M L M M H L M H L H L M
BKW CONSISTENCY M H H M L H H H M H H H
EKN CONSISTENCY L M M M H M H H H H H H
PKB CONSISTENCY H H H H M L M H M M H H
CKB CONSISTENCY H L M H M M H H M H H H
AFTER 06Z SATURDAY...
IFR possible in showers and thunderstorms on Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ005>008-
013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 8 AM EDT this morning for OHZ083>087.
KY...Flash Flood Watch until 8 AM EDT this morning for KYZ101>103-
105.
VA...Flash Flood Watch until 8 AM EDT this morning for VAZ003-004.
&&
SYNOPSIS...TRM/RG
NEAR TERM...RG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RGHazardous weather outlook, Jul 30, 3:20 PM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Charleston WV 320 PM EDT Thu Jul 30 2020 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>020-024>034-039- 040-515>526-311930- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 320 PM EDT Thu Jul 30 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms with locally heavy rainfall will remain possible through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ009>011-311930- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler- 320 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight. A prolonged heavy downpour could cause localized minor flood issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms with locally heavy rainfall will remain possible through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 30, 11:12 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1112 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM FLASH FLOOD BERWIND 37.27N 81.67W
07/30/2020 MCDOWELL WV EMERGENCY MNGR
MANY RIVER TRIBUTARIES AND STREAMS RAPIDLY RISING
ACROSS MCDOWELL COUNTY, MAINLY DUE TO VERY HEAVY
RAINFALL EARLIER IN TAZEWELL COUNTY FLOWING DOWNSTREAM.
WATER SURROUNDING HOMES ALONG DRY FORK WITH WATER
RESCUES OCCURRING NEAR BERWIND.
&&
EVENT NUMBER RLX2001104
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:52 PM EDT | Areal Flood Warning | RLX | McDowell | 7 min |
| Jul 30, 10:59 PM EDT | Flash Flood Warning | RLX | McDowell | 5 hr |
| Jul 31, 3:56 AM EDT | Areal Flood Warning | RLX | McDowell | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.